Alert archive / Wisconsin / Areal Flood Warnings in 2018

Areal Flood Warning 4, NWS Milwaukee, WI

February 20, 2018Ozaukee County, Washington County, Wisconsin

NWS Milwaukee, WI issued this areal flood warning at Feb 20, 2018, 3:19 PM CST for Ozaukee County, Washington County, Wisconsin. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2018, 3:19 PM CST (21:19 UTC)
Expired
Feb 21, 2018, 6:15 AM CST
In force
15 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

Counties Ozaukee County, WI, Washington County, WI

The radar

The Milwaukee radar (KMKX), 61 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 363 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 498 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
498 m²/s²
0-3 km storm-relative helicity
516 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this areal flood warning went out at Feb 20, 12:34 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 20, 12:34 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1234 PM CST Tue Feb 20 2018

.UPDATE...

Rain with a few embedded TSTMs (esp near the IL border) will
continue to overspread sthrn WI thru the aftn.

&&

.AVIATION(18Z TAFS)...

IFR conditions assoc with precip and fog will last thru the aftn
across SE WI. MVFR conditions will work in from the west thru the
evng with conditions improving to VFR overnight. There were a few
TSTMs this mrng and expect there to be a few more early this
aftn...esp near the IL border. Rain will linger across far SE WI
into the evng. Winds will become Wrly this aftn as a cold front
pushes across the area. There could be a brief period of freezing
rain late this aftn into this evng on the back edge of the precip
as colder air filters into the region. Due to low confidence in
this scenerio, did not include in the fcst attm.

&&

.PREV DISCUSSION... (Issued 1015 AM CST Tue Feb 20 2018)

UPDATE...

Decided to expand the flood watch to include Iowa, Lafayette and
Dane Counties based on overnight rainfall reports, flooding
reports and anticipated additional rainfall. Another surge of
moisture will move across southern Wisconsin today potentially
worsening the ongoing flooding. Will increase the 18-00Z QPF based
on upstream radar trends and anticipated evolution of the short
term trends. Therefore, we issued a new areal flood warning. This
removes Milwaukee and Racine Counties and adds Iowa County. The
cold air will quickly move in this evening. This may cause and
additional round of a wintry mix, but don't think this will be a
huge issue since the precip should be shutting down as it gets
cold enough to change P-types. Think SE WI has the best chance to
experience freezing rain since the precip will hold on longer
there. Also, the cold air will freeze any water left standing on
the roads potentially causing travel issues.

MARINE...

Visibilities below 1 mile at times this morning. Winds becoming
westerly and increasing to 15 to 25 knots tonight with waves of 2
to 4 feet. Winds will slowly subside through the day on Wednesday.
A small craft advisory may be necessary for late tonight into
Wednesday morning.

PREV DISCUSSION... (Issued 506 AM CST Tue Feb 20 2018)

UPDATE...

One surge of rain now, with Freezing rain north of a Lone Rock to
Sheboygan line. Another surge possible later this morning into the
early afternoon.

AVIATION(12Z TAFS)...

Conditions should generally be IFR or LIFR early this morning, as
additional rain moves into the region. Some brief MVFR as the rain
mixes things a bit, but this is not expected to last, as
additional moisture lifts north.

Marginal improvements are expected Today, though IFR will likely
persist for most of the day. Conditions should improve from the
west this evening, as a cold front sweeps across the area.

While no freezing or frozen precipitation is currently forecast
for the TAF sites, light freezing rain and/or freezing drizzle is
expected this morning and possibly into the afternoon north of a
line from north of Lone Rock to Fond du Lac to Sheboygan.

PREV DISCUSSION... (Issued 243 AM CST Tue Feb 20 2018)

SHORT TERM...

Today and Tonight...Forecast Confidence is Medium...

The biggest challenge continues to be in the expected surface
temps in the region hovering near or just below freezing northwest
of Milwaukee and Madison. Then the total precipitation amounts
across the area.

Decided on using the Adjusted MET temps from the NAM MOS. This
looks better than the blend, which appears to be too warm.

The focus for the heaviest rainfall remains across the far
southeast, south into Illinois. Additional We're still looking at
totals in the 1/2 to 3/4 inch range over the far southeast tip.

Additionally, a few thunderstorms may early Morning far southeast.

Dense fog will be a problem for southern WI mainly early morning,
and have expanded the dense fog advisory north one more tier of
counties due to light winds, very moist conditions and an
existing snowpack.

There will likely be one more surge of rainfall today, due to
upward motion from the entrance region of the strong upper jet.
How far north this precipitation gets will dictate whether we see
another round of freezing drizzle and freezing rain in the winter
weather advisory area. This along with slowly rising daytime
temperatures continues the dance of any significant impacts.

We finally see a diminishing trend from west to east this evening
with most areas drying out during the evening on Tuesday, except
far southeast.

Any lingering precipitation is expected to wind down Tonight
from northwest to southeast across the area. There is some
potential for light freezing rain or drizzle to occur during this
time, as drier air mixes out ice crystals. However, upward
vertical motion will be weakening, so not sure if this will even
materialize. Cold air advection is expected across the area
tonight.

LONG TERM...

Wednesday through Friday... Forecast confidence is Medium.

After a quiet and cool day with diminishing northwest winds and
clearing skies, southern WI will get set up for our next round of
mixed precip. 850mb warm air advection, vorticity advection, and
upper divergence with the right entrance region of the upper jet
will contribute to precip arriving by Thursday evening. Precip
type will be our challenge once again. Freezing rain is very
possible given warm 850mb temps and our surface temps below
freezing, although differences between models suggest that there
may be enough saturation into the snow growth region to keep the
snow in the forecast as well. Precip will taper off Friday while
temperatures warm above freezing. Ice accumulation could be
around a tenth of an inch.

Saturday through Tuesday... Forecast confidence is Medium.

Yet another system is expected to bring a mixed bag of precip to
southern WI Saturday into Sunday morning. At this time it seems
like a lower chance for freezing rain and a lot of our area should
see rain rather than snow.

Monday could bring another chance for light rain or snow.
Temperatures will remain quite mild through this period.

AVIATION(09Z TAFS)...

Conditions should generally be IFR or LIFR early this morning, as
additional rain moves into the region. Low ceilings and fog will
also continue at the terminals. Some brief breaks from the fog
will be possible at Kenosha, but this is not expected to last, as
additional moisture lifts north.

Marginal improvements are expected Tuesday, though IFR will likely
persist for most of the day. Conditions should improve from the
west this evening, as a cold front sweeps across the area.

While no freezing or frozen precipitation is currently forecast
for the TAF sites, light freezing rain and/or freezing drizzle is
expected this morning north of a line from north of Lone Rock to
Fond du Lac to Sheboygan.

MARINE...

Small Craft Advisory remains in effect for north of Port
Washington until 6 AM. Further south, fog will reduce visibility
to less than 1 mile at times, and a marine Dense Fog Advisory is
in effect, until noon.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 6 PM CST this evening for WIZ062>072.

     Winter Weather Advisory until 3 PM CST this afternoon for WIZ046-
     047-056-057.

LM...None.
&&

Update...99
Today/Tonight and Aviation/Marine...99
Wednesday THROUGH Monday...99
Hazardous weather outlook, Feb 20, 2:11 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
211 PM CST Tue Feb 20 2018

WIZ046-047-051-052-056>060-062>072-212015-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
211 PM CST Tue Feb 20 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect for areas along and south of a Lone
Rock, to Madison, to Milwaukee line today. Any additional rain
will combine with the melting snowpack and frozen ground to cause
rivers and streams to rise. Additional localized flooding of
roads and creeks may occur as well.

A wintry mix is possible across far southeastern Wisconsin
tonight. Little if any snow or ice accumulation is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is another chance of freezing rain mainly Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-212015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
211 PM CST Tue Feb 20 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

Winds may gust near small craft advisory levels tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds and waves will likely reach Small Craft Advisory levels
this weekend.

www.weather.gov/mkx

In the hours before

Local storm report, Feb 20, 12:25 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1225 PM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     FLOOD            2 SE EAGLE              42.86N 88.44W
02/20/2018                   WAUKESHA           WI   PUBLIC

            FLOODING DOWNSTREAM OF WAMBOLD DAM NEAR
            EAGLE SPRING LAKE. FLOODWATER BACKFILLING
            BEHIND THE DAM FROM JERICHO CREEK. BASEMENT
            FLOODING OF ONE STRUCTURE. WATER SURROUNDING
            TWO OTHER STRUCTURES.

&&

SPM
Local storm report, Feb 20, 12:29 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1229 PM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     FLOOD            1 SE JANESVILLE         42.67N 89.00W
02/20/2018                   ROCK               WI   PUBLIC

            PALMER DRIVE CLOSED DUE TO FLOODING.

&&

SPM
Local storm report, Feb 20, 1:29 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
129 PM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FREEZING RAIN    LA VALLE                43.59N 90.13W
02/20/2018  M0.20 INCH       SAUK               WI   PUBLIC

            MEASURED 2/10THS AVERAGE ICE ACCRETION ON
            TREE BRANCH.

&&

SPM
Local storm report, Feb 20, 1:52 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
152 PM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     FLOOD            ARENA                   43.17N 89.91W
02/20/2018                   IOWA               WI   EMERGENCY MNGR

            STANDING WATER ON HIGHWAY 14 IN ARENA.

&&

SPM
Local storm report, Feb 20, 2:41 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
241 PM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            MONROE                  42.60N 89.64W
02/20/2018                   GREEN              WI   EMERGENCY MNGR

            NUMEROUS ROADS WITH HIGH WATER ACROSS THE
            COUNTY. 10 ROADS CLOSED. WATER IN BASEMENTS.

&&

SPM
Local storm report, Feb 20, 3:13 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
313 PM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FLOOD            JANESVILLE              42.69N 89.02W
02/20/2018                   ROCK               WI   EMERGENCY MNGR

            NUMEROUS ROAD CLOSURES. MULTIPLE VEHICLES
            STRANDED BY HIGH WATER. GAS STATION IN
            BELOIT SHUT DOWN DUE TO HIGH WATER.

&&

SPM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 7:47 PM CSTAreal Flood AdvisoryMKXDane, Green, Jefferson, Lafayette, Milwaukee, Racine and 3 more12 hr
Feb 19, 9:01 PM CSTRiver Flood WarningMKXGreen, Rock9 days
Feb 19, 9:12 PM CSTRiver Flood WatchMKXRacine54 hr
Feb 19, 9:52 PM CSTAreal Flood WarningMKXDane, Green, Jefferson, Lafayette, Milwaukee, Racine and 3 more12 hr
Feb 19, 11:46 PM CSTRiver Flood WatchMKXGreen5 days
Feb 20, 3:50 AM CSTRiver Flood WarningMKXGreen10 days
Feb 20, 4:14 AM CSTRiver Flood WarningMKXLafayette59 hr
Feb 20, 4:17 AM CSTRiver Flood WarningMKXKenosha10 days
Feb 20, 6:42 AM CSTRiver Flood WarningMKXRacine50 hr
Feb 20, 6:43 AM CSTRiver Flood WarningMKXRock44 hr
Feb 20, 6:43 AM CSTRiver Flood WarningMKXRock34 hr
Feb 20, 9:23 AM CSTRiver Flood WarningMKXMilwaukee31 hr
Feb 20, 9:45 AM CSTAreal Flood WarningMKXDane, Dodge, Green, Iowa, Jefferson, Lafayette and 3 more21 hr
Feb 20, 9:57 AM CSTRiver Flood WarningMKXRock38 hr
Feb 20, 12:53 PM CSTAreal Flood WarningMKXKenosha, Milwaukee, Racine, Rock, Walworth18 hr
Feb 20, 2:12 PM CSTRiver Flood WarningMKXColumbia26 hr
Feb 20, 3:07 PM CSTRiver Flood WarningMKXRacine33 hr
Feb 20, 3:07 PM CSTRiver Flood WarningMKXLafayette36 hr
Feb 20, 4:56 PM CSTRiver Flood WarningMKXRock24 hr

Nearby

Areal Flood Warnings in Wisconsin, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.